Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE REPORT
[Download PDF
 
Year : 2006  |  Volume : 52  |  Issue : 4  |  Page : 296-297  

Abacavir-induced reversible Fanconi syndrome with nephrogenic diabetes insipidus in a patient with acquired immunodeficiency syndrome

M Ahmad 
 Department of Nephrology, University Health Network, University of Toronto, Ontario, Canada

Correspondence Address:
M Ahmad
Department of Nephrology, University Health Network, University of Toronto, Ontario
Canada

Abstract

There are several reports of Fanconi syndrome (FS) with or without nephrogenic diabetes insipidus (NDI) in patients with human immunodeficiency virus (HIV) infection, treated with various antiretroviral medications like cidofovir, adefovir, didenosine and tenofovir. But neither FS nor NDI has been documented with abacavir therapy. We are reporting the first case of abacavir-induced reversible FS with NDI in a patient with acquired immunodeficiency syndrome, who recovered completely with supportive treatment and discontinuation of abacavir.



How to cite this article:
Ahmad M. Abacavir-induced reversible Fanconi syndrome with nephrogenic diabetes insipidus in a patient with acquired immunodeficiency syndrome.J Postgrad Med 2006;52:296-297


How to cite this URL:
Ahmad M. Abacavir-induced reversible Fanconi syndrome with nephrogenic diabetes insipidus in a patient with acquired immunodeficiency syndrome. J Postgrad Med [serial online] 2006 [cited 2022 Jul 1 ];52:296-297
Available from: https://www.jpgmonline.com/text.asp?2006/52/4/296/28158


Full Text

Fanconi syndrome (FS) with or without nephrogenic diabetes insipidus (NDI) associated with various antiretroviral drugs like cidofovir,[1] adefovir,[2] didenosine[3] and tenofovir[4] therapy are well-described. Our search of the literature did not reveal any case of FS with or without NDI associated with abacavir therapy in patients with acquired immunodeficiency syndrome (AIDS). We are reporting the first case of abacavir-induced reversible FS with NDI in a patient with AIDS, who recovered completely with supportive management and discontinuation of abacavir.

 Case History



A 44-year-old, homosexual male, a known patient of AIDS since the last 12 years, two months ago was started on abacavir 300 mg twice daily along with his ongoing highly active antiretroviral therapy (HAART) of lamivudine, stavudine and nevirapine by his physician, in view of progressive decline in his CD4 count and HAART resistance test result. In the past he never had any significant drug-related adverse effect.

He was hospitalized with progressively increasing generalized weakness, fatigue, anorexia, weight loss, orthostatic giddiness, muscular cramp and polyuria of two weeks duration. His clinical examination was unremarkable, except significant dehydration.

Investigations showed hemoglobin 126 gm/dl and the total leucocyte count was 4500/cmm. The differential leucocyte count and platelet count were within normal limits. Serum potassium was 2.8 mmol/L and sodium was 139 mmol/L. Serum creatinine was 104 Ámol/L and urea 3.0 mmol/L. Urine was positive for protein and sugar and specific gravity was 1005. Urine microscopy was unremarkable. Corresponding blood sugar level was 106 mg/dl and serum phosphate was 0.25 mmol/ L. He had metabolic acidosis without anion gap, with a blood pH of 7.31 and bicarbonate was 18 mmol/L. Serum lactate was 1.8 mmol/L. Urine and blood osmolality was 239 mmol/kg and 298 mmol/kg respectively. Urinary sodium was 49 mmol/L, potassium 65 mmol/L and chloride was 72 mmol/L. Corrected plasma calcium was 8.8 mg/dl and magnesium was 0.68 mmol/L. Plasma albumin was 3.9 gm/L. Serum uric acid was 37 Ámol/L. Liver function tests were unremarkable. PTH was 5.7 pmol/L. CD4 count was 120 cell/cu ml and plasma HIV viral load was 115,000 copies/ cu ml.

24h urine collection showed volume 6.5 liters, proteinuria of 1.1 gm/day, sodium 148 mmol/ day, potassium 168 mmol/day, phosphate 58.4 mmol/day, magnesium 10.8 mmol/day and uric acid 4.8 m mol/day. Creatinine clearance was 98 ml/minute. He had generalized aminoaciduria. Plasma vasopressin level was 18 pg/ml. Due to severe dehydration water deprivation test was not performed. DDAVP infusion test did not show any increase in urine osmolality, (urine osmolality remains below 300 mmol/l of H2O) and reduction in urine volume. On ultrasound examination kidneys were of normal size and echogenicity without any evidence of urinary tract obstruction. Blood and urine electrophoresis and immunofixation did not show any evidence of plasma cell dyscrasia. On the basis of the above-mentioned clinical features and investigation findings he was diagnosed as a case of adult onset FS with NDI.

He was treated with intravenous fluid supplementation along with the replacement of potassium, phosphate, calcium, magnesium and other electrolytes along with alkali therapy. His HAART therapy was temporarily discontinued. After the initial few days of hospitalization his urine output started to decline and normalized to et al have shown that nucleoside analogues, adefovir and cidofovir cause nephrotoxicity by their accumulation in renal tubular cells.[7]

There is no published study on the mechanism of abacavir nephrotoxicity. The presence of FS and NDI in this particular patient suggests the probability of multiple sites of renal injury including proximal tubule and collecting duct, indicating that probably, it is not mediated by hOAT1 only, since hOAT1 is not found in collecting duct cells.

Fisher et al have reported proximal tubular dysfunction in 17% of patients with advanced HIV disease treated with adefovir.[8] Saumoy et al have indicated mitochondrial toxicity as a case of tenofovir nephrotoxicity in HIV patients.[9]

The probability score for the development of this adverse reaction (FS and NDI) in this patient by Naranjo's adverse reaction algorithm is 9 indicating that it is highly probable that it is due to Abacavir therapy.[10]

Although the exact pathogenesis of FS and NDI in this patient is not clear to us, the resolution of syndrome after discontinuation of abacavir and its reappearance on rechallenge, clearly indicate that abacavir is the cause of this FS and NDI.

We propose that FS and NDI are the potential adverse effects of abacavir and patients on abacavir therapy should be monitored for the early signs of FS and NDI.

References

1Vittecoq D, Dumitrescu L, Beaufils H, Deray G. Fanconi syndrome associated with cidofovir therapy. Antimicrob Agents Chemother 1997;41:1846.
2Cundy KC. Clinical pharmacokinetics of the antiviral nucleotide cidofovir and adefovir. Clin Phanrmacokinet 1999;36:127-43.
3Izzedine H, Launay-Vacher V, Isnard-Bagnis C, Deray G. Drug-induced Fanconi's syndrome. Am J Kidney Dis 2003;41:292-309.
4Harmouche H, Le Bras P, Bignani O, Delfraissy JF, Goujard C. Acute renal failure, Fanconi syndrome and insipidus diabetes in a HIV-infected patient treated with tenofovir. Rev Med Interne 2005;26:522-3.
5McDowell JA, Chittick GE, Ravitch JR, Polk RE, Kerkering TM, Stein DS. Pharmacokinetics of [(14) C] abacavir, a human immunodeficiency virus type 1 (HIV-1) reverse transcriptase inhibitor, administered in a single oral dose to HIV-1-infected adults: A mass balance study. Antimicrob Agents Chemother 1999;43:2855-61.
6Miller DS. Nucleoside phosphate interaction with multiple organic anion transporters in renal proximal tubules. J Pharmacocol Exp Ther 2001;299:567-74.
7Ho ES, Lin DC, Mendel DB, Cihlar T. Cytotoxicity of antiviral nucleotides adefovir and cidofovir is induced by the expression of human renal organic anion transporter 1. J Am Soc Nephrol 2000;11:383-93.
8Fisher EJ, Chaloner K, Cohn DL, Grant LB, Alston B, Brosgart CL, et al . Community Programs for Clinical Research on AIDS, The safety and efficacy of adefovir dipivoxil in patients with advanced HIV disease: A randomized, placebo-controlled trial. AIDS 2001;15:1695-700.
9Rollot F, Nazal EM, Chauvelot-Moachon L, Kelaidi C, Daniel N, Saba M, et al . Tenofovir-related Fanconi syndrome with nephrogenic diabetes insipidus in a patient with acquired immunodeficiency syndrome, the role of lopinavir-ritonavir-didanosine. Clin Infect Dis 2003;37:e174-6.
10Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.

 
Friday, July 1, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer